Xylazine found in one-third of fatal opioid overdoses in Philadelphia
The percentage of fatal overdose cases in Philadelphia with detectable levels of xylazine rose from 2% to 31% during a 10-year period, suggesting that the United States’ opioid epidemic “continues to evolve,” researchers wrote in Injury Prevention.
Xylazine — a non-opioid sedative, muscle relaxant and analgesic — is not a Drug Enforcement Administration-scheduled drug and only has FDA approval for veterinary use, Jewell Johnson, MPH, a substance use epidemiologist for the Philadelphia Department of Public Health, and colleagues wrote.
The researchers analyzed data on overdose deaths from heroin, fentanyl or both from the Philadelphia Medical Examiner’s Office. They reported that xylazine was detected in 2% of 1,854 unintentional overdose deaths from heroin, fentanyl or both between 2010 and 2015. This percentage was 11% in 2016, 10% in 2017, 18% in 2018 and 31% in 2019.
Johnson and colleagues also wrote that in 2019, 76% of cases who tested positive for xylazine were predominately men, 65% were non-Hispanic white and 47% were aged 35 to 54 years.
All the 2019 cases with positive detections for xylazine also tested positive for fentanyl, according to the researchers. In addition, among cases in 2019:
- 53% tested positive for cocaine;
- 28% tested positive for benzodiazepines;
- 12% tested positive for methamphetamine;
- 10% tested positive for heroin;
- 7% tested positive for pharmaceutical opioids (eg, oxycodone); and
- 6% tested positive for methadone.
Evidence of injection was more prevalent among heroin and/or fentanyl cases who were positive for xylazine than for those who were not (P < .0001), the researchers wrote.
“Although xylazine has been a drug of abuse in Puerto Rico since the early 2000s, fatal overdose toxicology data from Philadelphia and other jurisdictions suggest that its prevalence may be increasing in the continental USA,” Johnson and colleagues wrote. “Jurisdictions that do not currently test for xylazine should consider adding it to their routine toxicology testing.”
Healio Primary Care asked Johnson about signs of xylazine use, how users are getting their hands on the drug and more.
Q: What are the signs of xyaline use?
A: Signs of xylazine use include central nervous system depression, low blood pressure, reduced breathing, bradycardia; there has been association with skin ulcers.
Q: How are people obtaining the drug?
A: Although there are multiple ways to obtain the drug, it is speculated that majority of decedents obtained the drug through the illicit drug market in Philadelphia. Drug seizure data tested in DEA laboratories indicates that xylazine is increasing in poly‐drug samples in which the primary drug detected is heroin or fentanyl, from no detections in poly‐drug samples between 2010 and 2013 to 25% of poly‐drug samples in 2019.
Q: How is xylazine contributing to more overdose deaths?
A: There is some evidence that the combination of xylazine and fentanyl may potentiate the effect of sedation and the adverse effects of respiratory depression, bradycardia and hypotension caused by fentanyl alone.
Q: What do physicians need to know about this agent?
A: Physicians should know that this drug may be referred to as “tranq,” or when in combination with heroin or fentanyl, it’s referred to as “tranq dope.” It was originally approved for veterinary medicine and has been a drug of abuse in Puerto Rico since the early 2000s. Results from our study and other jurisdictions indicate that its prevalence may be increasing in the continental United States.